Georgia, 2017

Flash Flood and Damaging Winds in Georgia, July 16 to 17, 2017

July 16 to 17, 2017 · NWS FFC · 4 events in 3 counties and zones

A deepening upper-level trough and a stalled frontal boundary combined with a continued moist and unstable air mass over the region to produce isolated severe thunderstorms |over north and central Georgia each afternoon and evening. Isolated heavy rainfall amounts produced localized flash flooding in the Atlanta metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deepening upper-level trough and a stalled frontal boundary combined with a continued moist and unstable air mass over the region to produce isolated severe thunderstorms |over north and central Georgia each afternoon and evening. Isolated heavy rainfall amounts produced localized flash flooding in the Atlanta metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 16, 2:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
347 PM EDT Sun Jul 16 2017

.SHORT TERM /Tonight through Monday Night/...

Primary concern in the short term period is timing and likelihood of
diurnally driven convection. Storms today greatly affected by morning
remnants of MCS which moved over middle GA and south ATL metro
counties. New convection focused as expected to the south and east
of the old complex and MCV (mesoscale convective vortex). See breeze
convection over the west FL gulf coast also in a favorable pattern
for northward propagation and will affect far southern counties with
widespread SHRA/TSRA and possible flooding. Over most of north GA
including ATL metro, could see an isolated SHRA but most of this
area will remain too stable for significant deep convection. After
south/middle GA storms diminish after 02Z, should be fairly quiet
tonight. Not expecting a repeat MCS like last night.

Moist plume and nearly washed out stationary front should remain
over south and middle GA Monday, where better coverage of TSRA will
be in the afternoon/evening. Low level moisture still high over
north GA so isolated convection still likely. Slight chance PoPs
seem prudent.

Will continue to monitor rainfall amounts over southern counties.
Even though reflectivity trends indicate MCS forming in SW GA,
rainfall amounts so far have mainly been 1-2" with isolated higher
amounts.

SNELSON

.LONG TERM /Tuesday through Sunday/...

No big changes in the long term. Models continue to show some
drying for the north into the week...with the upper ridge building
back over our area by the weekend. However not enough drying to
remove pops completely except for a couple of night time periods
mid week. Previous discussion is included below.

41

&&

LONG TERM /Monday Night through Saturday/...
Main frontal system from the short term will have moved into
south GA by the beginning of the extended. By Monday night the
deeper moisture will have also moved south and east of the area
but there is still some mid to lower level moisture across the
region. Drier air does move into the area beginning Tuesday but
will still see the diurnal convective trend continue through day
7 with instabilities increasing every afternoon.

With a ridge building into the area Wednesday and a bit drier air
mass across the region...This will mean hotter temps for the end
of the extended forecast. Temps will have no problem pushing into
90s across the area.

01

AVIATION...
18Z Update...
Main concern is when and if TSRA develops over rest of north and
central GA this afternoon. Morning complex of storms that moved in
from AL has dissipated and left the atmosphere fairly stable over
ATL metro and middle GA airports. With breaks in clouds, could see
some late development so have pushed TEMPO TSRA back to 21-23Z.
If clouds do not continue to clear, will likely remove this TEMPO.
Small chance for morning MVFR fog around 10-11Z Monday. Any
SHRA/TSRA not likely until after 19Z Monday. Sfc winds will remain
SW 4-8kts.

//ATL Confidence...18Z Update...
Medium confidence on TSRA coverage and timing.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  87  70  89 /  20  40  40  30
Atlanta         71  86  72  88 /  20  40  40  30
Blairsville     63  84  64  84 /  20  40  30  30
Cartersville    70  87  70  88 /  20  40  30  20
Columbus        72  87  73  89 /  30  50  40  40
Gainesville     70  85  70  87 /  20  40  30  30
Macon           72  87  72  89 /  40  50  40  40
Rome            70  89  70  89 /  20  30  20  20
Peachtree City  70  86  70  88 /  20  40  40  30
Vidalia         73  87  73  89 /  50  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....41
AVIATION...SNELSON
Hazardous weather outlook, Jul 16, 5:02 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
602 AM EDT Sun Jul 16 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
602 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to numerous showers and thunderstorms are expected
across north and central Georgia this afternoon and evening.
isolated severe storms can be expected as well. A frontal
boundary moving south across the state will continue to bring
increased moisture and instability to the area especially across
central GA through tonight. Some storms may be strong to severe
with the main hazards being strong gusty winds, heavy rainfall,
frequent lightning, and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to scattered thunderstorms are possible each afternoon
and evening through Saturday. There is also a chance of Isolated
severe storms mainly across central GA Monday as the frontal
boundary will still be affecting portions of the area. Heat Index
values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 16, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
304 PM EDT SUN JUL 16 2017

GAZ102>104-162000-
Stewart GA-Sumter GA-Webster GA-
304 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...SOUTHWESTERN SUMTER AND
WEBSTER COUNTIES UNTIL 400 PM EDT...

At 303 PM EDT...a line of strong thunderstorms was along a line
extending from near Crossroads to near Neyami...and moving northeast
at 15 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Lumpkin, Preston, Richland, Plains, Weston, Sumter,
Charles, Kimbrough, Westville, Croxton Crossroads, Huntington,
Leveretts, Troutman, Sanford, Maddox, Centerpoint, Dumas and
Providence Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3193 8444 3192 8491 3195 8496
      3198 8496 3197 8504 3199 8507 3214 8499
      3211 8409 3191 8416 3192 8434 3187 8434
TIME...MOT...LOC 1903Z 238DEG 11KT 3187 8501 3185 8424

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 16, 2:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 PM EDT SUN JUL 16 2017

GAZ104>106-108-110-162000-
Crisp GA-Dooly GA-Telfair GA-Sumter GA-Wilcox GA-
321 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CRISP...SOUTHWESTERN DOOLY...
SOUTHWESTERN TELFAIR...SOUTHEASTERN SUMTER AND SOUTHERN WILCOX
COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT...a line of strong thunderstorms was along a line
extending from De Soto to near Ashburn to near Bowens Mill...and
moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Cordele, Rochelle, Arabi, Leslie, Pitts, De Soto, Jacksonville,
Desoto, Cobb, Lamar, Huntington, Seville, Drayton, China Hill,
Raines, Double Run, Wenona, East Crisp, Fort Early and Georgia
Veterans Memorial St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3181 8309 3181 8314 3185 8318
      3185 8361 3180 8361 3180 8380 3182 8385
      3184 8386 3185 8394 3191 8392 3192 8418
      3211 8409 3195 8346 3195 8324 3190 8320
      3195 8314 3195 8297 3179 8298
TIME...MOT...LOC 1921Z 222DEG 13KT 3194 8407 3168 8367 3180 8316

WIND...40MPH
Special weather statement, Jul 16, 2:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
335 PM EDT SUN JUL 16 2017

GAZ085-086-162000-
Emanuel GA-Johnson GA-
335 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EMANUEL AND JOHNSON
COUNTIES UNTIL 400 PM EDT...

At 335 PM EDT...a strong thunderstorm was near Spann, or near
Wrightsville...moving northeast at 5 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wrightsville, Kite, New Home, Meeks, Scott and Spann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3262 8238 3254 8267 3255 8268 3261 8267
      3264 8273 3270 8277 3280 8262 3279 8262
      3282 8256 3282 8253 3280 8249
TIME...MOT...LOC 1935Z 242DEG 7KT 3266 8265

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 16, 2:44 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT SUN JUL 16 2017

GAZ085-097-162015-
Johnson GA-Laurens GA-
344 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHEASTERN LAURENS
COUNTIES UNTIL 415 PM EDT...

At 344 PM EDT...a strong thunderstorm was over East Dublin, or near
Dublin...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, Wrightsville, East Dublin, Lovett, Spann, Tuckers Crossroad,
Brewton and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3247 8290 3263 8300 3278 8277 3277 8277
      3278 8274 3255 8260
TIME...MOT...LOC 1944Z 242DEG 7KT 3259 8287

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 16, 2:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
359 PM EDT SUN JUL 16 2017

GAZ108>110-162045-
Telfair GA-Wilcox GA-Dodge GA-
359 PM EDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR TELFAIR...SOUTHEASTERN WILCOX AND
SOUTHERN DODGE COUNTIES UNTIL 445 PM EDT...

At 359 PM EDT...a line of strong thunderstorms was along a line
extending from near Queensland to near Pridgen...and moving northeast
at 15 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Milan, Rhine, Jacksonville, Temperance, Browning, China Hill, Horse
Creek Wma and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3181 8309 3181 8314 3182 8314
      3182 8315 3185 8318 3185 8340 3205 8315
      3191 8268 3186 8276 3185 8279 3184 8279
      3182 8284 3178 8286 3178 8289 3179 8290
      3178 8292 3179 8298 3178 8299
TIME...MOT...LOC 1959Z 236DEG 14KT 3184 8330 3171 8284

HAIL...0.25IN
WIND...40MPH

The radar

The Robins AFB radar (KJGX), 64 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 16, 3:00 PM EST to 3:10 PM EST
Where
Johnson County, 4.65 mi E of Spann
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.670, -82.670

The Johnson County Emergency Manager reported a treetop snapped by winds that fell onto Liberty Grove Church Road near Cypress Creek Road.

Thunderstorm Wind, Telfair

When
July 16, 3:40 PM EST to 3:50 PM EST
Where
Telfair County, 0.68 mi W of Lumber City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.930, -82.692

The Telfair County Emergency Manager reported a tree blown down onto Cheney Street in Lumber City.

Flash Flood, Gwinnett

When
July 17, 3:07 AM EST to 9:00 AM EST
Where
Gwinnett County, 2.1 mi E of Carolina to 1.86 mi ESE of Suwanee
Cause
Heavy Rain
Reported by
Public
Coordinates
34.026, -84.043

Public reported that Horizon Drive was flooded between Old Peachtree Road and Lawrenceville-Suwanee Road, likely due to high runoff and high flows on the small tributaries that flow into Little Suwanee Creek. Radar estimates indicate that localized amounts of 3 to 4 inches occurred in the area.

Thunderstorm Wind, Gwinnett

When
July 17, 6:15 PM EST to 6:25 PM EST
Where
Gwinnett County, 2.69 mi SSE of Norcross to 0.46 mi WSW of Carolina
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.894, -84.204

The Gwinnett County Emergency Manager reported numerous trees and power lines blown down across the northern and western portions of the county. Some locations include Edgewood Lane in Stone Mountain; around the intersections of Steve Drive and Buford Highway and Amwiler Road at Humphries Way in Norcross; Pleasant Hill Road at Hill Drive and along Old Norcross Road in Duluth; and along Suwanee Creek Road near Buford Highway in Suwanee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717198, 717199, 717131, 717201.